Skip to Main content Skip to Navigation
Journal articles

Regularized Covariance Matrix Estimation in Complex Elliptically Symmetric Distributions Using the Expected Likelihood Approach - Part 2: The Under-Sampled Case

Abstract : In the first part of this series of two papers, we extended the expected likelihood approach originally developed in the Gaussian case, to the broader class of complex elliptically symmetric (CES) distributions and complex angular central Gaussian (ACG) distributions. More precisely, we demonstrated that the probability density function (p.d.f.) of the likelihood ratio (LR) for the (unknown) actual scatter matrix $\mSigma_{0}$ does not depend on the latter: it only depends on the density generator for the CES distribution and is distribution-free in the case of ACG distributed data, i.e., it only depends on the matrix dimension $M$ and the number of independent training samples $T$, assuming that $T \geq M$. Additionally, regularized scatter matrix estimates based on the EL methodology were derived. In this second part, we consider the under-sampled scenario ($T \leq M$) which deserves a specific treatment since conventional maximum likelihood estimates do not exist. Indeed, inference about the scatter matrix can only be made in the $T$-dimensional subspace spanned by the columns of the data matrix. We extend the results derived under the Gaussian assumption to the CES and ACG class of distributions. Invariance properties of the under-sampled likelihood ratio evaluated at $\mSigma_{0}$ are presented. Remarkably enough, in the ACG case, the p.d.f. of this LR can be written in a rather simple form as a product of beta distributed random variables. The regularized schemes derived in the first part, based on the EL principle, are extended to the under-sampled scenario and assessed through numerical simulations.
Complete list of metadata

Cited literature [39 references]  Display  Hide  Download

https://hal.archives-ouvertes.fr/hal-00904983
Contributor : Open Archive Toulouse Archive Ouverte (oatao) Connect in order to contact the contributor
Submitted on : Friday, November 15, 2013 - 4:18:20 PM
Last modification on : Wednesday, January 31, 2018 - 2:02:07 PM
Long-term archiving on: : Monday, February 17, 2014 - 4:45:54 PM

File

Besson_10074.pdf
Files produced by the author(s)

Identifiers

Citation

Olivier Besson, Yuri Abramovich. Regularized Covariance Matrix Estimation in Complex Elliptically Symmetric Distributions Using the Expected Likelihood Approach - Part 2: The Under-Sampled Case. IEEE Transactions on Signal Processing, Institute of Electrical and Electronics Engineers, 2013, vol. 61, pp. 5819-5829. ⟨10.1109/TSP.2013.2285511⟩. ⟨hal-00904983⟩

Share

Metrics

Record views

166

Files downloads

798